[Skip to Content]
[Skip to Content Landing]
Article
June 28, 1924

VISUAL DISTURBANCES PRODUCED BY TRYPARSAMIDE

JAMA. 1924;82(26):2105-2111. doi:10.1001/jama.1924.02650520011007
Abstract

The toxic phenomena observed in experimental animals following the administration of certain organic pentavalent arsenical compounds, such as atoxyl, arsacetin and tryparsamide, are largely centered in the central nervous system.1 After large doses, animals develop tremors, incoordination of movements and, in some cases, clonic spasms. When atoxyl and arsacetin were first employed for the treatment of syphilis and trypanosomiasis in man, similar neurotoxic effects, especially characterized by damage to the optic nerve, were observed. A number of patients developed amblyopia and subsequent atrophy of the optic nerves following their use. Because the potential therapeutic value of these drugs was not commensurate with the gravity of this toxic manifestation, they were abandoned as syphilotherapeutic agents.

Tryparsamide, applied to the treatment of trypanosomiasis in man by Pearce,2 also showed a tendency to produce visual disturbances. In her series of seventy-seven patients with trypanosomiasis, nine developed visual impairment. In three of

First Page Preview View Large
First page PDF preview
First page PDF preview
×